Management of Malignancy-related Ascites

Anne Marie C. Flaherty, MSN, RN, APNc, AOCNS®

Disclosures

Oncol Nurs Forum. 2015;42(1):96-99. 

In This Article

Abstract and Introduction

Introduction

A 65-year-old Polish immigrant named T.J. was diagnosed with metastatic colon cancer in January 2012 when he presented with an obstructing sigmoid colon cancer and liver metastases. A diverting colostomy as well as biopsy of his liver metastases was performed and chemotherapy with FOLFOX (5-fluorouracil [5-FU], leucovorin, oxaliplatin) and bevacizumab was initiated. After three months, he transitioned to maintenance therapy with infusional 5-FU and bevacizumab until he progressed in August 2012. Oxaliplatin was reintroduced and he responded until he developed progressive neuropathy in November and his therapy was changed to FOLFIRI (5-FU, leucovorin, irinotecan) and bevacizumab. T.J. developed liver progression after three months and, since he was Kras wild type, irinotecan and panitumumab were initiated. Liver-directed therapy also was pursued and he underwent radioembolization with yittrium-90 followed by chemoembolization with irinotecan-eluded beads. At the time of these procedures, T.J.'s portal and hepatic venous systems were patent (i.e., no thrombosis or obstruction causing portal hypertension).

T.J. did well for seven months until he developed liver progression and, since his neuropathy had significantly improved, FOLFOX was reintroduced. He developed ascites after three months of therapy, with abnormal liver function tests and an elevated bilirubin as well as lower extremity edema. Computed tomography (CT) scans revealed progression of disease with no biliary duct dilatation, and liver dysfunction was attributed to parenchymal disease. A therapeutic paracentesis was performed and 4 L of straw-colored ascites were drained with cytology revealing malignant cells, consistent with a colon adenocarcinoma. T.J.'s ascites rapidly reaccumulated and he underwent another paracentesis one week later. An indwelling intraperitoneal drainage catheter was suggested to allow more convenient drainage at home and a Tenckhoff catheter was inserted.

Arrangements were made to obtain proper equipment as well as a visiting nurse to assist with home drainage. Dressing and cap changes were performed aseptically on a weekly or more often as needed basis. Drainage was performed by twisting the cap, which allowed fluid to drain out of the catheter and into a container. T.J. had difficulty with leakage around the catheter because of his rapid accumulation of ascites. He was draining 3–4 L twice per week but, when the schedule was changed to 1 L per day, leakage improved.

At an office visit, T.J. complained of abdominal pain, nausea, vomiting, and a low-grade fever. Skin around the catheter did not appear infected and leakage was minimal. T.J. was admitted to the hospital and CT scans revealed wall thickening of the transverse and sigmoid colon most consistent with inflammation or infectious etiology. The ascitic fluid was cultured and positive for enterbacter species and Stenotrophomonas maltophilia. He was treated with triple antibiotics, vancomycin, sulfamethoxazole-trimethoprim, and linezolid, and the indwelling intraperitoneal drainage catheter was removed. T.J. recovered from his infection; unfortunately his liver dysfunction progressed and he died during his hospitalization.

This case sparked a quality improvement initiative to examine the catheters, equipment, and procedures used to manage outpatient peritoneal drainage catheters at the author's institution. A collaborative effort included office, infusion, and interventional radiology nurses, physicians from interventional radiology, infectious disease and the wound care service, as well as consultation with other institutions and medical equipment companies. Principles of management of an indwelling peritoneal catheter and drainage of malignant ascites will be addressed.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....